MAUDE Adverse Event Report: RTI SURGICAL Ø1.7MM CABLE LOCK FOR PISTOL GRIP CABLE TENSIONER; MISC ORTHO SURGICAL INSTR

RTI SURGICAL Ø1.7MM CABLE LOCK FOR PISTOL GRIP CABLE TENSIONER; MISC ORTHO SURGICAL INSTR
Model Number 03.221.017
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 06/04/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.The investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2019, during a retrograde intramedullary nailing of femur, as the unknown nail was implanted and the aiming arm was took off, the nail was noticed too buried.The surgeon was watching the knee while taking x rays and not the hip, he hit the nail down too far in this view.The surgeon tried to use the extraction bolt but the threads were too stripped to use.The nail was not explanted and was just backed up using another extractor device.There was no issue getting the insertion handle back on.Unknown cables were also used and went to insert a 1.7 cable through the gun but it would not pass.Something happened to the 1.7 cable lock and was jammed and broken.Backup devices were available.There was a 2 minute surgical delay.Procedure was successfully completed.Patient outcome was unknown.Concomitant device reported: unknown aiming arm (part # unknown, lot # unknown, quantity # 1), unknown insertion handle (part # unknown, lot # unknown, quantity # 1), unknown cable (part # unknown, lot # unknown, quantity # 1), unknown tensioning instrument (part # unknown, lot # unknown, quantity # 1).This is report 2 of 3 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.D10: part returned.H3, h4, h6: a review of the device history record.Device history lot; part number: 03.221.017; synthes lot number: p211920; supplier lot number: n/a; release to warehouse date: 19 jun 2015; expiration date: n/a; supplier: (b)(4).No ncrs were generated during production.Device history batch null, device history review of the device history record showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition h3, h6: investigation summary background: it was reported that on (b)(6) 2019, during a retrograde intramedullary nailing of femur, as the unknown nail was implanted and the aiming arm was took off, the nail was noticed too buried.The surgeon tried to use the extraction bolt but the threads were too stripped to use.There was no issue getting the insertion handle back on.Unknown cables were also used and went to insert a 1.7 cable through the gun but it would not pass.Something happened to the 1.7 cable lock and was jammed and broken.Backup devices were available.It is unknown if there was surgical delay, procedure was successfully completed.Patient outcome was unknown.Concomitant device reported: unknown nail (part # unknown, lot # unknown, quantity # 1), unknown aiming arm (part # unknown, lot # unknown, quantity # 1), unknown insertion handle (part # unknown, lot # unknown, quantity # 1), unknown cable (part # unknown, lot # unknown, quantity # 1), unknown tensioning instrument (part # unknown, lot # unknown, quantity # 1).This complaint involves two (2) devices.The investigation was performed at rti surgical.Flow: device interaction/functional.Visual and functional inspection: initial quality assurance inspections found the lever of the rear attachment to be stiff.Once the device was lubricated, it functioned as intended.Dimensional inspection: as the issue was determined to be related to the tensioner, dimensional inspection for this cable lock was not applicable.Once lubricated, the device was found to function as intended.Manufacturing record evaluation: a manufacturing record evaluation was conducted, there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.Conclusion: the reported condition was partially confirmed for the device as it had difficulties in locking due to a lack of lubrication.Investigation results did not show the product broken, as lubrication solved the functional issues.A manufacturing root cause could not be established with the information obtained.This occurrence is below actionable limits.Further root cause analysis will not be performed at this time.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
Ø1.7MM CABLE LOCK FOR PISTOL GRIP CABLE TENSIONER
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
RTI SURGICAL
375 river park circle
marquette MI 49855
MDR Report Key8757791
Report Number1833824-2019-00102
Device Sequence Number16654119
Product Code LXH
UDI-Device Identifier10886982076779
UDI-Public(01)10886982076779
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/04/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number03.221.017
Device Catalogue Number03.221.017
Device Lot NumberP211920
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/08/2019
Initial Date Received by Manufacturer 06/04/2019
Supplement Date Received by Manufacturer07/08/2019
Initial Report FDA Received Date07/03/2019
Supplement Report FDA Received Date07/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK - CABLE/WIRE; UNK - GUIDES/SLEEVES/AIMING: AIMING ARM; UNK - NAIL INSERTION HANDLES; UNK - TENSIONING INSTRUMENTS
Patient Age56 YR
Patient Weight101